Alert archive / New Hampshire / Flash Flood Warnings in 2004

Flash Flood Warning 3, NWS Gray, ME

August 30, 2004Grafton County, New Hampshire

NWS Gray, ME issued this flash flood warning at Aug 30, 2004, 9:48 PM EDT for Grafton County, New Hampshire. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2004, 9:48 PM EDT (01:48 UTC)
Expired
Aug 31, 2004, 12:45 AM EDT
In force
3 hr
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Grafton County, NH

The radar

The Portland,ME radar (KGYX), 122 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 1.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2004-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2004-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
764 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KGYX 310148
FFWGYX
NHC009-310445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
948 PM EDT MON AUG 30 2004

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRAFTON COUNTY IN NORTHERN NEW HAMPSHIRE
  THIS INCLUDES THE CITIES OF...PLYMOUTH...LITTLETON...LINCOLN...
  LEBANON...BETHLEHEM

* UNTIL 1245 AM EDT

* AT 945 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN...WITH ESTIMATES IN EXCESS OF 3 INCHES OF RAIN...HAS FALLEN 
OVER PARTS OF GRAFTON COUNTY THIS EVENING.  RADAR SHOWS MORE SHOWERS 
AND THUNDERSTORMS MOVING THROUGH GRAFTON COUNTY WITH MORE HEAVY RAIN 
EXPECTED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING OR FLOOD DAMAGE... HAVE THE NEAREST LAW 
ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN GRAY MAINE.

LAT...LON 4363 7232 4359 7172 4372 7156 4389 7158
      4392 7138 4417 7143 4428 7161 4436 7184
      4425 7197

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 9:46 PM EDT, 2 minutes earlier.

Area forecast discussion, Aug 30, 9:46 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
946 PM EDT MON AUG 30 2004

.UPDATE...
WILL NOT BE UPDATING CURRENT ZONE FORECAST THIS EVENING AS THINGS
PRETTY MUCH GOING AS PLANNED. ALSO NO CHANGES TO THE COASTAL WATERS
FORECAST.
&&

.PREVIOUS DISCUSSION...
.SHORT TERM (TONIGHT AND TUESDAY)...
LATEST RADAR SHOWS A LINE OF SHOWERS AND THUNDERSTORMS MOVING ACROSS
NORTHERN NEW HAMPSHIRE...WITH WIDELY SCATTERED SHOWERS ACROSS THE
FOOTHILLS. ALTHOUGH INSTABILITY WAS IN PLACE...LACK OF A BOUNDARY
HAD PREVENTED ORGANIZED CONVECTION SO FAR. STILL EXPECT A LIMITED
POTENTIAL FOR STRONG STORMS IN WESTERN NEW HAMPSHIRE AND IN THE
MOUNTAINS...BUT WILL NOT INCLUDE ENHANCED WORDING...AS WE WILL SOON
LOOSE DAYTIME HEATING.

THE NEXT CONCERN IS THE POTENTIAL FOR FLOODING. IN SHORT...FAVOR
THE WETTER GFS OVER THE ETA BECAUSE THE GFS SEEMS TO HAVE A BETTER
HANDLE ON MOISTURE TRAINING UP FROM NEW JERSEY SHOWN BY RADAR AND
WATER VAPOR IMAGERY. THE GFS SHOWS THIS RAINFALL BLOSSOMING (THE ETA
HARDLY SHOWS IT AT ALL) AND MOVING INTO NORTHERN NEW HAMPSHIRE
TONIGHT. WILL ISSUE A FLOOD WATCH FOR CENTRAL AND NORTHERN NEW
HAMPSHIRE. HEAVY RAINFALL FROM PREVIOUS DAYS HAS LEFT THE GROUND
NEARLY SATURATED...WITH ANY RAINFALL OVER 2 INCHES IN 12 HOURS
LIKELY TO CAUSE PROBLEMS IN THE WATCH AREA.

OTHERWISE...STICK CLOSE TO MAV MOS FOR TEMPERATURES/POPS.  EXPECT
THE MAJORITY OF TROPICAL MOISTURE FROM THE REMNANTS OF HERMINE AND
GASTON TO PRIMARILY REMAIN OFFSHORE.

&&

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...HIGH PRESSURE WILL BUILD
ACROSS THE AREA TUESDAY NIGHT THROUGH THURSDAY.  WARM ADVECTION
DEVELOPS FRIDAY WHILE 12Z GFS INDICATES BACK DOOR COLD FRONT COULD
APPROACH REGION FROM NE OVER THE WEEKEND.  WOULD LIKE TO SEE
MORE CONSISTENT RUNS WITH THIS FEATURE BEFORE INCLUDING IN FCST.

&&

.AVIATION...COASTAL STRATUS AND FOG WILL ROLL BACK IN SHORTLY AFTER
DARK INTO COASTAL LOCATIONS...WITH IFR CONDITIONS. MEANWHILE...
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS FOR THE REMAINDER OF THE
AFTERNOON. STEADIER SHOWERS...POSSIBLY WITH EMBEDDED THUNDERSTORMS
WILL MOVE IN BETWEEN 04 AND 12Z. CONDITIONS WILL IMPROVE TO MVFR
TUESDAY MORNING FROM WEST TO EAST.
&&

.MARINE...

SHORT TERM...EXPECT SEAS TO RISE TO 5 FT EAST TOMORROW...MAINLY FROM
SWELL FROM THE REMNANTS OF HERMINE. HOWEVER...EXPECT WINDS TO REMAIN
BELOW SCA CRITERIA. FOG WILL LOWER VSBY TO BELOW 1 NM TONIGHT.

LONG TERM...SEAS SHOULD GRADUALLY SUBSIDE BELOW SMALL CRAFT
CRITERIA TUESDAY AND WEDNESDAY MORNING. QUIET WEATHER EXPECTED
REMAINDER OF WEEK.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...FLOOD WATCH: NHZ001>006
MARINE...NONE.
&&
Hazardous weather outlook, Aug 30, 9:03 PM EDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
903 PM EDT MON AUG 30 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-310902-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
903 PM EDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND
NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TONIGHT

A FLOOD WATCH IS IN EFFECT FOR COOS...CARROLL AND GRAFTON COUNTIES OF
NORTHERN AND CENTRAL NEW HAMPSHIRE.

.DAYS TWO THROUGH SEVEN...

THE FLOOD WATCH FOR COOS...CARROLL AND GRAFTON COUNTIES OF NORTHERN
AND CENTRAL NEW HAMPSHIRE CONTINUES THROUGH NOON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY REPORTS OF SIGNIFICANT RAINFALL AND ANY
FLOODING TO THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 12:28 AM EDTFlash Flood WarningGYXCoos, Grafton, Sullivan6 hr

Nearby

Flash Flood Warnings in New Hampshire, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.